Thunderstorm Wind, Chautauqua
- When
- April 19, 6:45 PM EST
- Where
- Chautauqua County, Clymer
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 42.017, -79.617
Thunderstorms developed along a cold front that crossed the area during the evening hours. As the activity reached the southern tier and lost the stabilizing effect of the Great Lakes, the storms intensified.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Thunderstorms developed along a cold front that crossed the area during the evening hours. As the activity reached the southern tier and lost the stabilizing effect of the Great Lakes, the storms intensified. In Clymer, the thunderstorm winds brought down trees and wires. Several electric poles were snapped off.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Apr 19, 1:20 PM EST, 5 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 220 PM EDT MON APR 19 2004 A MOISTURE STARVED COLD FRONT CROSSING SOUTHERN ONTARIO WILL MAKE ITS WAY ACROSS WESTERN AND NORTH CENTRAL NEW YORK THIS EVENING. WHILE THERE HAVE BEEN SOME SPRINKLES AHEAD OF THIS FRONT...VERY LITTLE IS SEEN UPSTREAM ALONG THE FRONT ITSELF. WILL BE CONSERVATIVE THOUGH AND USE LOW CHC POPS THIS EVENING TO COVER THE POSSIBILITY OF ANY -SHRA/-TSRA AS OMEGA FIELDS ARE STILL BEING ADVERTISED AS BEING FAIRLY IMPRESSIVE. THIS IS PROBABLY DUE IN PART TO THE LIFT SUPPLIED BY RR QUAD ENTRANCE REGION OF H25 100 KT JET. VIS SAT LOOP ALSO SHOWS A BROKEN LINE TRYING TO FORM IN THE VCNTY OF THE FRONT. THE DECISION IS ALSO SUPPORTED BY LATEST RUC PCPN FIELD. RIDGING FROM THE NORTHERN PLAINS WILL THEN SET IN FOR LATER TONIGHT AND TUESDAY. THIS WILL RESULT IN CLEARING SKIES AND RAPIDLY DIMINISHING WINDS WITH TEMPS RETURNING TO MORE SEASONABLE LEVELS. A FAIRLY DEEP STORM SYSTEM WILL THEN LIFT OUT OF THE CENTRAL PLAINS TUESDAY NIGHT AND CROSS THE UPPER GREAT LAKES. WARM ADVECTION AHEAD OF THIS FEATURE WILL RESULT IN INCREASING CLOUDS FOR THE REGION TUESDAY NIGHT WITH AN INCREASING CHANCE FOR -SHRA AND -TSRA. THE GREATEST CHANCE FOR THE PCPN WILL BE FOUND FROM THE GENESEE VALLEY WEST TO LAKE ERIE. AS THE DEEP LOW CONTINES TO MOVE NORTHEAST ACROSS ONTARIO AND QUEBEC ON WEDNESDAY...ALL OF WESTERN NEW YORK WILL BE INCLUDED WITHIN THE WARM SECTOR. TEMPS WILL REBOUND TO ABOVE NORMAL LEVELS WEDNESDAY WITH MERCURY LEVELS EXPECTED TO BE IN THE MID AND UPPER 60S. THERE WILL BE THE CHANCE FOR PCPN...BUT THE LACK OF ANY REAL FORCING WILL KEEP THE CHC TO MINIMAL VALUES. THE ASSOCIATED COLD FRONT WILL THEN MAKE ITS WAY ACROSS THE REGION WEDNESDAY NIGHT WITH SCATTERED -SHRA AND -TSRA. AVIATION DISCUSSION... VFR CONDITIONS WILL PREDOMINATE. SCATTERED CONVECTION NEAR A COLD FRONT WILL LOWER CEILINGS AND VISIBILITY TO MVFR LATE THIS AFTERNOON AND EARLY EVENING. MVFR CEILINGS WILL DEVELOP BEHIND THE FRONT AND LAST MOST OF THE NIGHT. CLOUDS WILL BECOME SCATTERED DURING TUESDAY MORNING AND VFR CONDITIONS WILL PREVAIL MOST OF TUESDAY. .BUF...NONE RSH APB...AVIATION
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 521 AM EDT MON APR 19 2004 SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/BUF/ NYZ003>008-013-014-019>021-191117- ALLEGANY-CATTARAUGUS-CHAUTAUQUA-JEFFERSON-LEWIS-LIVINGSTON-MONROE- NORTHERN CAYUGA-ONTARIO-OSWEGO-WAYNE- 521 AM EDT MON APR 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE... A WIND ADVISORY IS IN EFFECT TODAY FOR ALL OF THE REGION. SOUTHWEST WINDS WILL INCEASE TO 25 TO 35 MPH WITH GUSTS TO 50 MPH TODAY. THERE IS A CHANCE OF THUNDERSTORMS LATER THIS AFTERNOON AND EARLY HTIS EVENING. SOME OF THESE STORMS WILL HAVE STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... NYZ001-002-010>012-085-191120- GENESEE-NIAGARA-NORTHERN ERIE-ORLEANS-SOUTHERN ERIE-WYOMING- 521 AM EDT MON APR 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE... A WIND ADVISORY IS IN EFFECT TODAY FOR THE REGION. SOUTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH WITH GUSTS TO 55 MPH POSSIBLE TODAY. THERE IS A CHANCE OF THUNDERSTORMS LATER THIS AFTERNOON. SOME OF THESE STORMS COULD HAVE STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... JJP
The Buffalo radar (KBUF), 126 km away, was scanning. The volume nearest the first event began at 23:44 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391073.